Texas, 2015

Damaging Winds in Texas, October 30, 2015

October 30, 2015 · NWS SJT · 4 events in 3 counties and zones

A potent upper level system coupled with daytime heating and surface boundaries resulted in the development of late season supercell thunderstorms. Some of these storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A potent upper level system coupled with daytime heating and surface boundaries resulted in the development of late season supercell thunderstorms. Some of these storms produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 30, 2:36 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Oct 30, 2:36 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
336 PM CDT FRI OCT 30 2015

.Short Term...

(Tonight and Saturday)

...Heavy rain and strong/severe thunderstorms possible through
tonight...

Currently, a line of showers and embedded thunderstorms continues to
work its way across the CWA this afternoon. Additional isolated
development is occurring west of our area over the Stockton Plateau.
The main upper level low remains west of our area, centered over
southwestern New Mexico. A strong vorticity maximum is rotating
around the southern end of the low this afternoon, and will impact
our area tonight.

All models take the upper level low a little farther south tonight
as it moves east. A slow-moving warm front stretches across the area
from just west of KSOA, arcing northeast to between KBBD and KBWD.
In addition, models hint at a weak surface trough/low developing
near the western end of this front, acting as a focus for new
thunderstorm development after 00Z. This would put the best chances
for new thunderstorms tonight across our southern and southeastern
counties, generally east of a Coleman to Sonora line. However, there
will still be a chance for at least scattered showers and
thunderstorms farther west, mainly through midnight for the rest of
the area.

With precipitable water values at 1" to 1.5", there will a
possibility of localized flash flooding, especially where any
training occurs, which is most likely for areas from Junction to
Brady to Brownwood and east. In addition to the flooding threat,
severe thunderstorms will also be possible, especially near the
warm front and any other mesoscale boundaries that form. The main
hazards will be strong winds, a marginal large hail threat, and an
isolated tornado cannot be ruled out.

As drier air moves in from the west overnight, the rain should move
eastward during the overnight hours, so have lesser chances after
06Z tonight for western areas.

Most of the rain should be moving out of the area by Saturday
morning. There may be a few very light showers with the low as it
comes across, but these are expected to be very isolated and very
light with minimal impact, so will not mention in the forecast. A
cold front will move through tomorrow, so we will be slightly cooler
across most areas tomorrow with northwest winds.

20

.LONG TERM...
(Saturday-Tuesday)

A dry, mild weather pattern is on tap Saturday through Tuesday as
the upper low departs to the east and a weak shortwave ridge of
high pressure builds across West Central Texas. Look for partly
cloudy skies and temperatures in the mid to upper 70s through the
period. The warmest day should be on Monday, when the weak upper
level ridge is overhead and the surface winds go light. We may
see a few places warm into the lower 80s.

(Wed-Fri)
Another deep upper trough is progged by models to dig across Southern
California by Wednesday and then lift northeast into the Central
Plains by Thursday night. Meanwhile, a large surface high
pressure system over the Mid Atlantic States will enable plenty
of gulf moisture to pump into West Central Texas Wednesday through
Friday. Showers and thunderstorms could form across the area Wed-
Thursday as a warm, moist airmass coupled with upslope flow
develops across West Central Texas. Precipitation may also form
along the pre-frontal trough/frontal boundary on Friday as the
upper level shortwave trough moves into Minnesota. Have inserted
chance Pops for next Wed-Fri.

26

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 73  54  66  47 / 100  50  10   5
San Angelo 	 76  53  72  47 /  90  30  10   0
Junction 	 77  56  76  48 /  90  80  10   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

20/26
Hazardous weather outlook, Oct 30, 2:37 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
337 PM CDT FRI OCT 30 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-312045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
337 PM CDT FRI OCT 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PARTS OF THE AREA
THIS EVENING...CONTINUING THROUGH TONIGHT. A FEW STRONG TO SEVERE
STORMS WILL BE POSSIBLE...WITH THE MOST FAVORED AREA ALONG AND
EAST OF A BROWNWOOD TO SONORA LINE. THE MAIN HAZARDS WILL BE LARGE
HAIL... DAMAGING WINDS AND ISOLATED TORNADOES.

IN ADDITION...LOCALLY HEAVY RAINFALL MAY RESULT IN LOCALIZED
FLASH FLOODING...ESPECIALLY IN AREAS EAST OF A BROWNWOOD...TO
MENARD...TO SONORA LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Oct 30, 3:28 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
428 PM CDT FRI OCT 30 2015

TXZ128-139-140-154-155-302215-
COLEMAN TX-MCCULLOCH TX-BROWN TX-CALLAHAN TX-SAN SABA TX-
428 PM CDT FRI OCT 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCULLOCH...BROWN...
NORTHWESTERN SAN SABA...SOUTHEASTERN CALLAHAN AND SOUTHEASTERN
COLEMAN COUNTIES UNTIL 515 PM CDT...

AT 427 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RISING STAR TO NEAR
WINCHELL...AND MOVING NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  BANGS AROUND 450 PM CDT.
  BROWNWOOD AROUND 455 PM CDT.
  EARLY AROUND 505 PM CDT.
  BLANKET AROUND 515 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE MILBURN...US-
67 NEAR THE COLEMAN-BROWN COUNTY LINE...WHON...FIFE...THRIFTY...
OWENS AND US-283 NEAR THE MCCULLOCH-COLEMAN COUNTY LINE.

LAT...LON 3146 9909 3129 9917 3128 9960 3208 9913
      3208 9893 3184 9877
TIME...MOT...LOC 2127Z 222DEG 38KT 3211 9892 3148 9925

The radar

The Dyess AFB radar (KDYX), 85 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brown

When
October 30, 4:06 PM CST to 4:07 PM CST
Where
Brown County, 4.03 mi NW of Blanket
Reported by
Public
Coordinates
31.860, -98.830

The public reported a funnel cloud 4 miles northwest of Blanket.

Thunderstorm Wind, Sterling

When
October 30, 4:41 PM CST
Where
Sterling County, 3.52 mi W of Sterling City
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
31.830, -101.060

Thunderstorm Wind, Sterling

When
October 30, 4:50 PM CST to 4:51 PM CST
Where
Sterling County, 1.36 mi ENE of Sterling City
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
31.840, -100.980

A NWS Cooperative observer reported several large tree limbs down about 5 to 10 feet long.

Thunderstorm Wind, Callahan

When
October 30, 8:10 PM CST
Where
Callahan County, 2.07 mi N of Cross Plains
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.160, -99.170

A member of the public estimated a thunderstorm wind gust of near 60 mph.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 604757, 604683, 604666, 604684.